Frequency, Outcomes, and Associated Factors for Opioid-Induced Neurotoxicity in Patients with Advanced Cancer Receiving Opioids in Inpatient Palliative Care.
J Palliat Med. 2018 Sep 27;:
Authors: Lim KH, Nguyen NN, Qian Y, William JL, Lui DD, Bruera E, Yennurajalingam S
CONTEXT: Opioid-induced neurotoxicity (OIN) is an underdiagnosed yet distressing symptom in palliative care patients receiving opioids. However, there have been only a limited number of studies on OIN.
OBJECTIVES: Our aim was to determine the frequency of and risk factors for OIN in patients receiving opioids during inpatient palliative care.
METHODS: We randomly selected 390 of 3014 eligible patients who had undergone palliative care consultations from January 2014 to December 2014. Delirium, drowsiness, hallucinations, myoclonus, seizures, and hyperalgesia were defined as OIN and were recorded. The other 10 common symptoms in cancer patients were assessed using the Edmonton Symptom Assessment Scale (ESAS). Patient demographics, morphine equivalent daily dose (MEDD), comorbidities, OIN management, and overall survival (OS) duration were also assessed. The associations between the incidence of OIN and MEDD, the other 10 symptoms, and OS were analyzed.
RESULTS: Fifty-seven (15%) patients had OIN. The most common symptom was delirium (n = 27). On multivariate analysis, a high MEDD (p = 0.020), high ESAS pain score (p = 0.043), drowsiness (p = 0.007), and a poor appetite (p = 0.014) were significantly associated with OIN. OIN was not significantly associated with a shorter OS duration (p = 0.80).
CONCLUSIONS: OIN was seen in 15% of patients receiving opioids as part of inpatient palliative care. Although OIN was not associated with OS, routine monitoring is especially needed in cancer patients.
PMID: 30260731 [PubMed - as supplied by publisher]